Hail, Logan
- When
- July 20, 9:20 AM MST
- Where
- Logan County, 3.21 mi WSW of Padroni
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.760, -103.230
Crop damage was observed near the intersection of county roads 46 and 37.
Severe thunderstorms produced large hail and damaging wind gusts across portions of Adams, Denver, Elbert, Lincoln and Logan Counties. The hail ranged in size from 1 to 2 inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail and damaging wind gusts across portions of Adams, Denver, Elbert, Lincoln and Logan Counties. The hail ranged in size from 1 to 2 inches in diameter. Peak wind gusts up to around 70 mph were observed. In Logan County, a spotter reported significant crop damage at their location. The storms also caused tree damage as well as property damage to homes and vehicles. In Elbert County, a greenhouse sustained damage and several chickens were killed. In Lincoln County, significant hail and wind damage was reported between Genoa and Arriba. Several semi-trailers were flipped. Several power poles also were also knocked down near the intersection of county roads 42 and 3P. Heavy rain produced localized flash flooding in the Cameron Peak burn scar north of Glen Haven.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 20, 8:59 AM MST, 21 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 959 AM MDT Thu Jul 20 2023 .UPDATE... Issued at 955 AM MDT Thu Jul 20 2023 An active weather day shaping out across much of the area with the threats of severe storms and flash flooding. Already strong to severe storms exiting Washington county and other cells developing up across northeast Weld county. Latest satellite imagery and radar showing a break in the storms upstream over the mountains, so expect decent heating until later this morning which will help aid in the instability. Even further upstream, water vapor imagery showing back edge of upper trof over north central this morning, which will move across Colorado this afternoon and evening. In addition 45-55kt jet streak will be slicing through central and northern Colorado proving for synoptic scale lift. The trof is moving rather rapidly with trof axis into southeast Colorado by this evening and subsidence moving into northern Colorado tonight. Moisture levels are high across the state with morning sounding at GJT showing precipitable water (pw) around 1 inch and latest ACARS sounding at Denver also around an inch. Additional moistening with model pw values to around 1.5". Surface dewpoints have climbed into the upper 50s to upper 60s across the plains and even 50 dewpoints in the high mountain valleys. In fact, a 70 dewpoint now at Fort Morgan and Sterling. Given some heating expected, ML CAPE values from 1000- 1700j/kg. Soundings/vad winds showing mid level flow of 30-40kt across northern Colorado so expect a continued swift movement of storms through the day. Given instability and favorable shear, expect large hail up to 2.5" diameter, very heavy rain and damaging winds are all expected. Could not rule out an isolated tornado as well especially across the Palmer Divide with better low level shear profile. No major changes planned to ongoing forecast. Will also continue the Flood watch for Washington and Lincoln counties as that area still expected the best chances for flash flooding. However, there can be localized flash flooding with any of the strongest storms today. && .SHORT TERM...(Today and tonight) Issued at 313 AM MDT Thu Jul 20 2023 Active weather day already started as a first wave of showers and thunderstorms has moved into the Denver area. Brief light to moderate rainfall, gusty winds to 40 mph and cloud to ground lightning can be expected as the storms track eastward into the plains. For this afternoon and early evening, widespread showers and thunderstorms expected as an embedded short wave clips the northeast plains this afternoon. HREF Mean Precipitable Water values progged to increase to 1.5 inches over the northeast plains. RAP MLCAPEs healthy as well, ranging from 800 j/kg in Denver, ranging from 1300 to 2000 j/kg at Akron and Limon respectively. These storms will be under the influence of the right entrance region of the upper level jet. SPC has included Lincoln and southern Washington county in an enhanced risk for severe thunderstorms this afternoon, with the rest of northeast plains under marginal/slight risk including Denver. The most favorable area will be east and southeast of Denver, where the strongest low level convergence will reside. In addition, the threat of flash flooding has been upgraded to moderate and includes Lincoln and Washington counties. Consequently, we have issued a Flash Flood Watch for this area from 2 pm to 10 pm today. Flash flooding will included but not be limited to these areas. The storms will decrease from northwest to southeast across the region by late this evening, but residual showers/storms may linger over the far eastern plains overnight. In addition, the models suggest the potential for stratus/fog late tonight, which could impact portions of the urban corridor Friday morning. .LONG TERM...(Friday through Wednesday) Issued at 313 AM MDT Thu Jul 20 2023 The upper level high, which has been pushed south over the Southern Rockies, begins to shift west and build northward on Friday. This keeps northwest flow aloft in place across Colorado. The high eventually parks itself over the Four Corners by Sunday. For Friday, cross sections show a good amount of dry air at the mid and upper levels with a moist near surface layer. Expect areas of low clouds across the plains Friday morning. Precipitable water values fall below an inch over the plains and below a half inch over the higher terrain. Models generally show isolated convection for Friday, though the HRRR has scattered storms. Will have PoPs mainly in the isolated range. For the weekend, expect dry and very warm conditions as the upper level high moves over the region. Highs are expected to be near 90 Saturday and in the mid 90s for Sunday across northeast Colorado. May see isolated high based showers and storms across the Front Range mountains and foothills. If these were to form, light rain and gusty winds will accompany them. For next week, the high very slow shifts southeast and becomes centered over the Southern Rockies by Wednesday. Weak westerly flow aloft will turn southwesterly. Moisture will also be increasing through early to mid next week. The number of storms should increase each day through mid week as well as the intensity. Precipitable water climbs above 0.75(in) over the higher terrain and above an inch over the plains by late Tuesday. Expect scattered thunderstorms, some with heavy rainfall. Temperatures will stay very warm with highs in the 90s each day. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 528 AM MDT Thu Jul 20 2023 Thunderstorms will likely impact the terminals through 13z then shift to the east. Gusty outflow winds 25-35 kts possible until that time. Occasional broken ceilings 050-070 until 12-14z, then VFR until this afternoon. NW-SW winds 10-20 kts at the terminals will decreasing briefly, then increase and shift to the southeast 17-18z this morning. A strong shortwave will move overhead in the afternoon. Thunderstorms are likely after 19z with strong winds and hail possible. Ceilings and visibility may be affected with MVFR/IFR conditions possible. Later this evening, some stratus should develop with ceilings around bkn aob 020. Some reduced visiblities aob 3 miles will be possible in fog after 06z. && .HYDROLOGY... Issued at 313 AM MDT Thu Jul 20 2023 The threat of flash flooding will be elevated in the burn scars this afternoon, with the focus then shifting to the northeast plains later this afternoon and evening. Deeper moisture today will enhance the risk of flooding in the burn scars. Rainfall rates up to an inch in 30 minutes or less may occur with the stronger storms. Storm motions will be moving at a decent clip which may help to minimize flash flooding as long as training storms don't develop. Flash flood threat for the burn areas significantly decreases for Friday with precipitable water values falling below a half inch over the north central mountains. Can't rule out a stronger storm for the Cameron Peak area Friday, so will keep the threat limited. Saturday looks very dry across the area with no storms or only very weak storms. For Sunday and into next week, moisture begins to increase Sunday and continues to increase into next week. This will improve chances for storms with heavy rainfall possible early to mid next week. && .BOU WATCHES/WARNINGS/ADVISORIES... Flood Watch from 2 PM MDT this afternoon through this evening for COZ046-047-049. && UPDATE...Entrekin SHORT TERM...Cooper LONG TERM...Meier AVIATION...Cooper HYDROLOGY...Cooper/Meier
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1013 AM MDT Thu Jul 20 2023 COZ030>051-211615- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1013 AM MDT Thu Jul 20 2023 ...Strong to severe thunderstorms possible through this evening... ...Flood Watch in effect for eastern Elbert, Lincoln and Washington counties 2 PM to 10 PM this evening... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight An active period of thunderstorms will occur through this evening with storms becoming stronger and more numerous during the afternoon and evening hours. Some of these storms are expected to become severe across the plains with hail up to tennis ball size, damaging wind gusts, very heavy rain, and isolated tornadoes. The flash flood threat will be elevated in the burn scars this afternoon, with the greatest threat of flash flooding expected to be over Lincoln, Eastern Elbert and Washington counties. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm activity will decrease Friday with isolated to scattered thunderstorms. By Saturday, most areas will be dry with only a few high based showers and storms possible over the higher terrain. Temperatures will be increasing with highs reaching the mid 90s Sunday and into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed across the plains through this evening.
Special Weather Statement
National Weather Service Denver CO
738 AM MDT Thu Jul 20 2023
COZ044-049-201430-
Washington County CO-Morgan County CO-
738 AM MDT Thu Jul 20 2023
...Strong thunderstorms will impact portions of southeastern Morgan
and Washington Counties through 830 AM MDT...
At 738 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Midway to 4 miles north of Elba to 6 miles
southwest of Arickaree School, or along a line extending from 18
miles east of Fort Morgan to 10 miles south of Akron to 26 miles
north of Flagler. Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Akron, Otis, Thurman, Arickaree School, Cope, Anton, Elba, Platner,
Burdett, Midway and Lone Star.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3957 10324 4019 10364 4043 10314 4043 10280
3957 10280
TIME...MOT...LOC 1338Z 251DEG 26KT 4023 10345 4001 10319 3967 10311
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ENTREKINThe Cheyenne radar (KCYS), 139 km away, was scanning. The volume nearest the first event began at 16:22 UTC.
15 hail, 6 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Crop damage was observed near the intersection of county roads 46 and 37.
Localized flash flooding observed along Miller Fork near Streamside Drive. In addition, Black Creek Drive was impassable.
Large hail was observed south of county road 154, between county roads 21 and 29.
The combination of hail and wind damaged roofs, vehicles and a greenhouse. Several chickens were also killed.
The hail broke the rear window of a vehicle, in addition to both side mirrors and an exterior light.
Microburst winds knocked down a few trees and shredded tree branches near the intersection of Quincy Avenue and South Kipling.
A tree was knocked down onto a fence.
The hail broke the windows of a home.
Significant hail and wind damage was reported between Genoa and Arriba. Several semi-trailers were flipped. Several power poles also were also knocked down near the intersection of county roads 42 and 3P.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123491, 1127468, 1123481, 1123494, 1123489, 1123479, 1123492, 1123493, 1123480, 1123484, 1123502, 1123483, 1123490, 1123482, 1123496, 1123497, 1123485, 1123488, 1123487, 1123486, 1124006, 1123495.